Clin Oncol | Volume 6, Issue 1 | Case Series | Open Access

Hematological Toxicities during Treatment with Immune Checkpoint Inhibitors: Presentation of Two Cases

Xenophontos Eleni1*, Agathocleous Agathoclis1, Houtri Katerina2 and Charalambous Haris1

1Department of Medical Oncology, Bank of Cyprus Oncology Center, Cyprus
2Department of Histopathology, General Hospital of Nicosia, Cyprus

*Correspondance to: Eleni Xenophontos 

Fulltext PDF

Abstract

Immune Checkpoint Inhibitors (ICIs) have revolutionized the treatment of several cancers. Toxicity from immunotherapy has been described commonly and in some cases can be severe and life-threatening. Hematological immune-related events (h-irAEs) are rarely observed and have not been studied extensively. In this report we present two patients with metastatic cancer developing
h-irAEs after palliative treatment with immunotherapy. The first case was a woman with metastatic kidney cancer who developed autoimmune thrombocytopenia and hemolytic anemia while on nivolumab treatment. The second case describes a male with squamous cell lung cancer who experienced autoimmune thrombocytopenia during maintenance treatment with pembrolizumab.
This report underlines the importance of early diagnosis and adequate management when facing the uncommon event of immune-related hematologic toxicity and emphasizes the need to develop and incorporate algorithms of prompt identification and treatment.

Citation:

Eleni X, Agathoclis A, Katerina H, Haris C. Hematological Toxicities during Treatment with Immune Checkpoint Inhibitors:  Presentation of Two Cases. Clin Oncol. 2021;6:1825..

Subscribe to Our Newsletter